Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 15, NWS Aberdeen, SD

December 5, 20174 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Dec 5, 2017, 3:36 AM MST for 4 counties in South Dakota. It took effect at Dec 5, 2017, 1:00 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2017, 3:36 AM MST (10:36 UTC)
In effect from
Dec 5, 2017, 1:00 PM MST
Expired
Dec 5, 2017, 6:00 PM MST
In force
5 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD, Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS73 KABR 051036
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
436 AM CST Tue Dec 5 2017

...STRONG WINDS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA TODAY...

SDZ003-015-033-045-051845-
/O.NEW.KABR.WI.Y.0015.171205T2000Z-171206T0100Z/
Corson-Dewey-Stanley-Jones-
Including the cities of McIntosh, Isabel, Mission Ridge, 
and Murdo
436 AM CST Tue Dec 5 2017 /336 AM MST Tue Dec 5 2017/

...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ THIS
AFTERNOON TO 7 PM CST /6 PM MST/ THIS EVENING...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 2 PM CST /1 PM MST/ this
afternoon to 7 PM CST /6 PM MST/ this evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph,
  especially across western portions of the advised counties.

* TIMING...Mid afternoon through early evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Light snow with areas of blowing snow and reduced visibility are
  expected. Travel could become difficult at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
TMT
2 follow-up statements
493 
WWUS73 KABR 051804
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1204 PM CST Tue Dec 5 2017

...STRONG WINDS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA THIS
AFTERNOON...

SDZ003-015-033-045-060100-
/O.CON.KABR.WI.Y.0015.171205T2000Z-171206T0100Z/
Corson-Dewey-Stanley-Jones-
Including the cities of McIntosh, Isabel, Mission Ridge, 
and Murdo
1204 PM CST Tue Dec 5 2017 /1104 AM MST Tue Dec 5 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph, 
  especially across western portions of the advised counties.

* TIMING...Mid afternoon through early evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Light snow with areas of blowing snow and reduced visibility 
  are expected. Travel could become difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
327 
WWUS73 KABR 060056
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
656 PM CST Tue Dec 5 2017



SDZ003-015-033-045-060200-
/O.EXP.KABR.WI.Y.0015.000000T0000Z-171206T0100Z/
Corson-Dewey-Stanley-Jones-
Including the cities of McIntosh, Isabel, Mission Ridge, 
and Murdo
656 PM CST Tue Dec 5 2017 /556 PM MST Tue Dec 5 2017/

...WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS
EVENING...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 4, 10:27 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Dec 4, 10:27 PM MST, 5 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1127 PM CST Mon Dec 4 2017

.UPDATE...
Issued at 1124 PM CST Mon Dec 4 2017

See updated aviation discussion below.

UPDATE Issued at 732 PM CST Mon Dec 4 2017

Have downgraded the Blizzard Warning to a Winter Weather Advisory
across the eastern part of the area as visibilities have improved,
though strong northwest winds are expected to continue through the
evening hours.

UPDATE Issued at 702 PM CST Mon Dec 4 2017

The Blizzard Warning for Brown and Spink counties has been
cancelled.

UPDATE Issued at 603 PM CST Mon Dec 4 2017

Snow has ended and conditions have improved across the western
half of the area, therefore have let the Winter Weather Advisory
that was in effect west of the James River Valley expire. The
Blizzard Warning for the east continues for now.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 305 PM CST Mon Dec 4 2017

Main issue through Tuesday is dealing with on going storm. Models
have slowed up system ever so slightly from previous runs.
However, that said, the vast majority of the current deformation
zone should slide into western Minnesota by 7 or 8 PM. Satellite
imagery shows mid level low lifting northeast across southeast
South Dakota. Meanwhile, the gusty winds will continue through the
evening, but begin to subside. Based on expected snowfall, feel
that once snow ends, majority of blowing snow will come to an end.
Latest snowfall trends suggest 1 to 4 inches across the area
through early evening. A few localized heavier amounts are
possible over the Glacial Lakes/Sisseton Hills. CAA continues into
the night with most locations dropping back into the teens for
lows.

On Tuesday, it remains breezy but should be mostly dry. However,
toward late afternoon and early evening a fast moving wave will
track southeast across the forecast area, providing for some light
snow chances, mainly west of the James River Valley. Highs on
Tuesday may be affected by snow cover, but for now should range
from near 20 over west central Minnesota, to the mid 30s over
south central South Dakota.

.LONG TERM...(Tuesday Night through Monday)
Issued at 305 PM CST Mon Dec 4 2017

Northerly flow aloft will dominate the long term portion of the
forecast. A few shortwaves will dive southeastward across the region
early in the period, with minor snowfall possible with each
system. Conditions should dry out some for the weekend as the west
coast ridge slides eastward some. The approaching ridge should
also bring warmer temps into the region, with highs climbing into
the lower 30s in western MN, to the 40s west of the Missouri
River. Models are showing a decent storm system diving
southeastward across the region Sunday night through Monday. This
system could bring light, accumulating snow, along with breezy
northerly winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1124 PM CST Mon Dec 4 2017

VFR conditions will prevail across the area overnight and through
the daytime hours on Tuesday. A little light snow is possible
across the western part of the area Tuesday afternoon, with MVFR
cigs then moving into that area Tuesday evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST tonight for SDZ007-
     008-011-019>023.

MN...Winter Weather Advisory until midnight CST tonight for MNZ039-
     046.

&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Dec 4, 11:06 PM MST, 4 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1206 AM CST Tue Dec 5 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060615-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
1206 AM CST Tue Dec 5 2017 /1106 PM MST Mon Dec 4 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 6:31 PM MSTWinter Weather AdvisoryABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more4 hr

Nearby

Wind Advisories in South Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.